Alert archive / Texas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Mar 20, 2013, 4:15 AM CDT for Austin County, Colorado County, Washington County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2013, 4:15 AM CDT (09:15 UTC)
- Expired
- Mar 20, 2013, 4:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Austin County, TX, Colorado County, TX, Washington County, TX
The radar
The Ft Hood radar (KGRK), 124 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 943 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
278
WUUS54 KHGX 200915
SVRHGX
TXC015-089-477-200945-
/O.NEW.KHGX.SV.W.0013.130320T0915Z-130320T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
415 AM CDT WED MAR 20 2013
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AUSTIN COUNTY IN SOUTHEAST TEXAS...
NORTHERN COLORADO COUNTY IN SOUTHEAST TEXAS...
EXTREME SOUTHWESTERN WASHINGTON COUNTY IN SOUTHEAST TEXAS...
* UNTIL 445 AM CDT
* AT 409 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR FAYETTEVILLE...OR 12 MILES EAST
OF LA GRANGE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
COLUMBUS...BELLVILLE...EAGLE LAKE AND WEIMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 2979 9672 2995 9658 2996 9658 2996 9657
3006 9662 3008 9628 3003 9614 2949 9633
2970 9681
TIME...MOT...LOC 0913Z 288DEG 42KT 2989 9668
$$
402 follow-up statements
780
WWUS54 KHGX 200925
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
425 AM CDT WED MAR 20 2013
TXC477-200934-
/O.CAN.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
WASHINGTON TX-
425 AM CDT WED MAR 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN
WASHINGTON COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
2970 9681
TIME...MOT...LOC 0924Z 297DEG 45KT 2982 9655
$$
TXC015-089-200945-
/O.CON.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
COLORADO TX-AUSTIN TX-
425 AM CDT WED MAR 20 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN COLORADO AND SOUTHWESTERN AUSTIN COUNTIES...
AT 422 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED 8 MILES NORTH OF COLUMBUS...MOVING SOUTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
COLUMBUS...EAGLE LAKE...AND WEIMAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
2970 9681
TIME...MOT...LOC 0922Z 297DEG 45KT 2982 9655
$$
40903
WWUS54 KHGX 200949
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
449 AM CDT WED MAR 20 2013
TXC015-089-200958-
/O.EXP.KHGX.SV.W.0013.000000T0000Z-130320T0945Z/
COLORADO TX-AUSTIN TX-
449 AM CDT WED MAR 20 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COLORADO AND
SOUTHWESTERN AUSTIN COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
UNDER ONE HALF INCH AND GUSTY WINDS OVER 40 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 2979 9672 2996 9657 2994 9617 2949 9633
2970 9681
TIME...MOT...LOC 0948Z 288DEG 42KT 2982 9655
$$
40What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 11:44 PM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Mar 19, 11:44 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1144 PM CDT TUE MAR 19 2013
.DISCUSSION...
EXTENDED SVR WATCH TIL 2 AM. SOME OF THE STORMS IN THE HILL
COUNTRY ARE PRODUCING 1-1.5" HAIL. 47
&&
.PREV DISCUSSION... /ISSUED 1001 PM CDT TUE MAR 19 2013/
SW MOVING SFC FRONT WELL OUTPACING SHRA/TSRA TO ITS NORTH. THIS
PRECIP IS BEING GENERATED BY SOME ESEWD MOVING SHORTWAVE ENERGY.
EXPECT THIS PRECIP TO CONTINUE FOR A WHILE - GENERALLY SITUATED
BETWEEN THE SFC AND 850 MB FRONT & AIDED BY AN INCOMING JET
STREAK. WE SHOULD BE POSITIONED IN THE RRQ OF THIS JET IN THE NEXT
2-6 HOURS.
TEXAS A&M LAUNCHED A SPECIAL BALLOON TONIGHT WHICH SHOWED FAIRLY
DRY/STABLE LLVLS BUT WITH SOME ELEVATED INSTABILITY. MOISTURE WAS
ALSO BEING SLIGHTLY UNDERDONE BY MODELS ACCORDING TO THE SOUNDING
WHICH SHOWED 1.1" PWS THERE.
STILL HAVE SOME BACKBUILDING STORMS IN THE HILL COUNTRY SO AM NOT
PLANNING TO CX WATCH EARLY AS OF RIGHT NOW. POTENTIAL FOR
WIDESPREAD SVR WX LOOKS FAIRLY LOW GIVEN STORM TRENDS, BUT THERE
IS STILL SOME POTENTIAL FOR SOME ISOLATED HAILERS IN THE COMING
HOURS...ESP NW/N PARTS OF THE REGION. 00Z NAM12 IS COMING IN
PRETTY DRY OVERNIGHT FWIW. BUT MAJORITY OF MODELS SHOW OMEGA
BULLEYE IN THE MID LEVELS BETWEEN MIDNIGHT-4AM ACROSS NRN PARTS.
WILL SEE HOW IT PLAYS OUT. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 54 73 50 74 62 / 60 10 10 10 10
HOUSTON (IAH) 57 74 49 74 62 / 50 10 10 10 10
GALVESTON (GLS) 61 69 57 71 65 / 30 20 10 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION FROM 3 AM CDT WEDNESDAY
THROUGH WEDNESDAY MORNING FOR THE FOLLOWING ZONES:
GALVESTON BAY...MATAGORDA BAY.
SMALL CRAFT ADVISORY FROM 3 AM TO NOON CDT WEDNESDAY FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Mar 19, 1:07 PM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 107 PM CDT TUE MAR 19 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-201200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 107 PM CDT TUE MAR 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TONIGHT AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE INTO THE AREA TONIGHT AND INTERACT WITH A STATIONARY FRONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY WEST OF A COLUMBUS TO HUNTSVILLE TO CROCKETT LINE TONIGHT. THE MAIN THREAT IN THIS AREA IS LARGE HAIL BETWEEN 10 PM AND 5 AM WEDNESDAY. ELSEWHERE...A FEW STRONG STORMS ARE POSSIBLE TONIGHT CAPABLE OF SMALL HAIL...BRIEF HEAVY RAINFALL AND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
In the hours before
Local storm report, Mar 20, 1:18 AM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
118 AM CDT WED MAR 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1258 AM HAIL 9 WNW SOMERVILLE 30.40N 96.67W
03/20/2013 E1.00 INCH BURLESON TX TRAINED SPOTTER
TRAINED SPOTTER REPORTED 1 INCH DIAMETER HAIL VIA
SPOTTERNETWORK 9 MILES ENE OF DIME BOX.
0101 AM HAIL 8 WNW SOMERVILLE 30.39N 96.65W
03/20/2013 E1.50 INCH BURLESON TX TRAINED SPOTTER
REPORTED PING PONG BALL SIZE HAIL 8 MILES WNW OF
SOMERVILLE.
0108 AM TSTM WND GST 7 WNW SOMERVILLE 30.38N 96.64W
03/20/2013 E60.00 MPH BURLESON TX TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED 60 MPH WIND GUST NEARLY BLOWING
VEHICLE OF THE ROAD.
0114 AM HAIL BURTON 30.18N 96.60W
03/20/2013 E1.75 INCH WASHINGTON TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL IN BURTON VIA COUNTY SHERIFF.
&&
OVERPECKLocal storm report, Mar 20, 1:56 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
156 AM CDT WED MAR 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL BELLVILLE 29.95N 96.26W
03/20/2013 E1.75 INCH AUSTIN TX LAW ENFORCEMENT
GOLF BALL SIZE HAIL REPORTED AT COUNTY SHERRIFFS OFFICE.
&&
OVERPECKSpecial weather statement, Mar 20, 3:19 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 319 AM CDT WED MAR 20 2013 TXZ213-227-237-200915- BRAZORIA TX-FORT BEND TX-HARRIS TX- 319 AM CDT WED MAR 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRAZORIA...EASTERN FORT BEND AND SOUTHWESTERN HARRIS COUNTIES UNTIL 415 AM CDT... AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUGAR LAND...MOVING SOUTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSOURI CITY...PEARLAND...MISSION BEND...SUGAR LAND...FIRST COLONY...STAFFORD...TOWN WEST...MEADOWS...FRESNO...MANVEL... BROOKSIDE VILLAGE...ARCOLA AND IOWA COLONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2934 9545 2963 9572 2979 9561 2955 9523 TIME...MOT...LOC 0814Z 302DEG 22KT 2960 9562 39
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 12:44 AM CDT | Severe Thunderstorm Warning | HGX | Burleson, Washington | 31 min |
| Mar 20, 1:07 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Washington | 23 min |
| Mar 20, 1:23 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Washington | 37 min |
| Mar 20, 1:58 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Waller | 32 min |
| Mar 20, 2:28 AM CDT | Severe Thunderstorm Warning | HGX | Austin, Fort Bend, Harris, Waller | 47 min |
| Mar 20, 3:19 AM CDT | Special Weather Statement | HGX | Fort Bend | 56 min |
| Mar 20, 3:55 AM CDT | Small Craft Advisory | HGX | 20 hr | |
| Mar 20, 4:48 AM CDT | Special Weather Statement | HGX | Wharton | 42 min |
| Mar 20, 5:00 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Matagorda, Wharton | 30 min |
| Mar 20, 5:30 AM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Wharton | 30 min |
| Mar 20, 6:00 AM CDT | Special Weather Statement | HGX | Brazoria | 30 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.